World Library  
Flag as Inappropriate
Email this Article

Torsade de pointes

Article Id: WHEBN0000893932
Reproduction Date:

Title: Torsade de pointes  
Author: World Heritage Encyclopedia
Language: English
Subject: Proarrhythmia, Bepridil
Collection:
Publisher: World Heritage Encyclopedia
Publication
Date:
 

Torsade de pointes

Torsades de pointes
Classification and external resources
Hypomagnesemia (1.6 mg/dL.) DiseasesDB = 29252
eMedicine MeSH D016171

Torsades de pointes (TdP or simply "torsades") (French: [tɔʁsad də pwɛ̃t], translated as "twisting of the spikes"), is a polymorphic ventricular tachycardia that exhibits distinct characteristics on the electrocardiogram (ECG). It was described by Dessertenne in 1966.[1]

Presentation

The ECG tracing in torsades demonstrates a polymorphic ventricular tachycardia with a characteristic illusion of a twisting of the QRS complex around the isoelectric baseline. It is hemodynamically unstable and causes a sudden drop in arterial blood pressure, leading to dizziness and syncope. Depending on their cause, most individual episodes of torsades de pointes revert to normal sinus rhythm within a few seconds, but may also persist and possibly degenerate into ventricular fibrillation, which will lead to sudden death in the absence of prompt medical intervention. Torsades de pointes is associated with long QT syndrome, a condition whereby prolonged QT intervals are visible on the ECG. Long QT intervals predispose the patient to an R-on-T phenomenon, where the R wave representing ventricular depolarization occurs during the relative refractory period at the end of repolarization (represented by the latter half of the T-wave). An R-on-T can initiate torsades. Sometimes pathologic T-U waves may be seen in the ECG before the initiation of torsades.[2]

A "short-coupled variant of torsade de pointes", which presents without long QT syndrome, was also described in 1994.[3]

Characteristics

  • Drastic rotation of the heart's electrical axis
  • Prolonged QT interval (LQTS) - not present in the short-coupled variant of torsade de pointes
  • Preceded by long and short RR-intervals
  • Triggered by an early premature ventricular contraction (R-on-T PVC)

Causes

Long QT syndrome can either be inherited as congenital mutations of ion channels carrying the cardiac impulse/action potential or acquired as a result of drugs that block these cardiac ion currents.

Outcomes

Most episodes revert spontaneously to sinus rhythm. Palpitations, dizziness, lightheadedness (short episodes) Syncope (longer episodes) Sudden death

Common causes for torsades de pointes include diarrhea, hypomagnesemia and hypokalemia. It is commonly seen in malnourished individuals and chronic alcoholics. Certain combinations of drugs resulting in drug interactions may contribute: decreasing the metabolism of a medication causing QT elongation such as clarithromycin (Biaxin), levofloxacin, or haloperidol (Haldol), taken concomitantly with a specific cytochrome P450 inhibitor like fluoxetine (Prozac), cimetidine (Tagamet); foods like grapefruit will result in higher than normal doses of the medication responsible for the QT elongation. Since these specific drugs worsen the elongation of the QT wave in a dose-dependent manner, inhibition of drug metabolism raises the risks of developing a malignant torsades de pointes arrhythmia.

Various other medications are known to cause QT elongation. Examples include amiodarone, methadone, lithium, chloroquine, erythromycin, and phenothiazines. It can also be the side effect of some antiarrhythmic medications such as sotalol, procainamide and quinidine. The gastrokinetic drug cisapride (Propulsid) was withdrawn from the US market in 2000 after such interactions led to deaths caused by long QT syndrome-induced torsades de pointes.

Prescription drug interactions

In September 2011 (and updated in March 2012), the FDA issued a warning concerning increased incidence of QT elongation with doses of the antidepressant Celexa (citalopram) above 40 mg per day, which is considered the maximum allowable dosage, increasing the risk of Torsades.[4][5] However, the study, "Evaluation of the FDA Warning Against Prescribing Citalopram at Doses Exceeding 40 mg" reported no increased risk of abnormal arrhythmias thus questioning the merit of FDA warning.[6]

General risk factors

Factors that are associated with an increased tendency toward torsades de pointes include:


Treatment

Treatment is directed at withdrawal of the offending agent, infusion of magnesium sulfate,[7][8] antiarrhythmic drugs, and electrical therapy as needed.

Because of the polymorphic nature of torsades de pointes, synchronized cardioversion may not be possible, and the patient may require an unsynchronized shock (or defibrillation).

History and terminology

The phenomenon was originally described in a French medical journal by Dessertenne in 1966, when he observed this cardiac rhythm disorder in an 80-year-old female patient with complete intermittent atrioventricular block. In coining the term, he referred his colleagues to the "Dictionnaire Le Robert," a bilingual French English dictionary, of which his wife had just given him a copy. Here "torsade" is defined as (a)a bundle of threads twisted in a helix or spiral, for ornamental purposes, as in an Arun jumper; (b) long hair twisted together, or (c) an ornamental motive as seen on architectural columns.

References

External links

This article was sourced from Creative Commons Attribution-ShareAlike License; additional terms may apply. World Heritage Encyclopedia content is assembled from numerous content providers, Open Access Publishing, and in compliance with The Fair Access to Science and Technology Research Act (FASTR), Wikimedia Foundation, Inc., Public Library of Science, The Encyclopedia of Life, Open Book Publishers (OBP), PubMed, U.S. National Library of Medicine, National Center for Biotechnology Information, U.S. National Library of Medicine, National Institutes of Health (NIH), U.S. Department of Health & Human Services, and USA.gov, which sources content from all federal, state, local, tribal, and territorial government publication portals (.gov, .mil, .edu). Funding for USA.gov and content contributors is made possible from the U.S. Congress, E-Government Act of 2002.
 
Crowd sourced content that is contributed to World Heritage Encyclopedia is peer reviewed and edited by our editorial staff to ensure quality scholarly research articles.
 
By using this site, you agree to the Terms of Use and Privacy Policy. World Heritage Encyclopedia™ is a registered trademark of the World Public Library Association, a non-profit organization.
 


Copyright © World Library Foundation. All rights reserved. eBooks from Project Gutenberg are sponsored by the World Library Foundation,
a 501c(4) Member's Support Non-Profit Organization, and is NOT affiliated with any governmental agency or department.